Skip To Content

    This Influencer's TikTok About Medication Making Her Sex Life "Almost Nonexistent" Is Starting Important Conversations

    "If your sexual desire is taking a hit for any reason, know you are not broken."

    Opening up about your sex life is never easy — especially if things aren't going particularly "well" by society's standards (i.e., you're single as f*ck, or you and your partner haven't made it to the bedroom in a hot minute).

    Netflix

    But when Mary Skinner — a 23-year-old content creator based in Washington, DC — faced an obstacle in her intimate life, she did the opposite of what most people would do... She shared a vulnerable video about it on TikTok, where she has 1.1 million followers.

    In the video, Mary talked about how she had recently gone on Prozac, an antidepressant medication used to treat a variety of mental illnesses. The med wasn't a good fit for her, and caused multiple negative side effects, including what she described as a "zapped" libido.

    Mary has been with her current partner for two years, and she discussed how prior to being on Prozac, they had equal sex drives and would have sex 2–3 times a week. Even though she's been off the medication for a few weeks now, that side effect is still lingering, and her and her partner's sex life is "almost nonexistent."

    She teared up in the video as she expressed the emotional toll this situation has taken on her, and how even though her boyfriend has been understanding, she can't help but feel like she's "failing as a partner."

    Mary crying in her video, saying "I feel like I'm failing as a partner."
    TikTok / marycjskinner / Via tiktok.com

    I know multiple people who have either dealt with, or are currently dealing with, the same issue, so it was really refreshing to see it so openly addressed on such a public platform. I decided to reach out to Mary to learn more about her experience, as well as her decision to share it with the world. "I made a TikTok about it because I was tired of feeling so alone," Mary told BuzzFeed. "I am super open with my followers about absolutely everything, and this issue has been so present in my life that it felt natural to share it."

    "The response has been largely very positive," she said. "It turns out a lot of women struggle with the exact same issue and also feel alone in it. Some women commented that they had been feeling that way for years due to their meds. That is so sad to me, and I really hope research advances to a place where meds don’t have this risk. I think this is a way bigger issue than most people know. Women’s health is so rarely taken seriously anyway, so I guess I’m not surprised."

    Mary hasn't spoken to a therapist about what happened with Prozac, but she feels fearful about trying another antidepressant. "I have been on a mood stabilizer and anxiety medication for over a year now, and I’m OK enough on those two that I am hesitant to try another antidepressant," she said.

    To glean more information on the relationship between antidepressants and sex drive, I reached out to Dr. Kate Balestrieri — a Licensed Psychologist, Certified Sex Therapist, Certified Sex Addiction Therapist, PACT Therapist, and Founder of Modern Intimacy, a group practice in Los Angeles, Miami, and Chicago.

    "It is very common for people to experience a drop in sexual desire with certain kinds of medications," Dr. Balestrieri told BuzzFeed. "Most notably, antidepressants, anti-epileptics, medication to manage blood pressure and cholesterol, birth control, antipsychotics, anti-seizures, antihistamines, and opioids."

    NBC

    "When side effects of medication block desire, typically people feel numb or cut off from feelings of sexual excitement," she said. "They generally do not lose attraction to their partner, but the attraction no longer sparks a response in their body, or if it does lead to physiological indications of arousal, they can be short-lived and difficult to sustain. They often report feeling a loss of connection to sexual thoughts, feelings, or physical sensations."

    Woman looking sad in bed
    Jasmin Merdan / Getty Images

    If a patient comes in complaining about these symptoms, Dr. Balestrieri advises them to work closely with their prescribing physician to come up with an alternative pharmacological solution. But she noted there are various methods for working through a dip in sex drive that don't necessarily require going off or changing one's medication.

    CBC

    "Sex is so much more than penetration," she said. "So focusing more on full body exploration and stimulation can help with creating connection, skin to skin contact, pleasure, etc., and can offer a path to responsive desire. Adding a lubricant, an arousal serum, and other sex toys and accessories can be of huge benefit to help find creative solutions if one or both partners’ bodies are not responding in the way they may hope."

    One of the biggest pieces of advice Dr. Balestrieri wants her patients — and anyone struggling with a decline in libido — to retain is, "If your sexual desire is taking a hit for any reason, know you are not broken. Sex is one part of the human experience, and your relationship with it may change many times across the span of your life for different reasons. Never does your relationship with sex define your worth as a person, or a partner."

    CBS

    "Working with a sex therapist can help people individually, or as a couple, to navigate aspects of their sex lives and relationships with empathy, and creative solutions. Don’t be afraid to ask for help if you or your partner are struggling to make sense of your experience, or to find a way through what can feel confusing, painful, or traumatic," she said.

    If you feel like the side effects from your medication are negatively impacting your life, please be sure to contact your physician or a therapist.